Washington, 2022Winter Storm in Washington, April 4 to 5, 2022
April 4 to 5, 2022 · NWS OTX · 1 event in 1 county or zone
A fast moving cold front brought 24 to 36 hours of moderate to heavy snow to the Cascades. A strong storm arrived late April 3rd and remained through the 4th, impacting highway winter travel and local power.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving cold front brought 24 to 36 hours of moderate to heavy snow to the Cascades. A strong storm arrived late April 3rd and remained through the 4th, impacting highway winter travel and local power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 3, 8:53 PM PST, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 3, 8:53 PM PST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
953 PM PDT Sun Apr 3 2022
.SYNOPSIS...
A strong storm arrives tonight into Monday, with heavy snow for
the Cascades and the strong winds to 50 mph or more across much
of the Inland Northwest. Expect quieter, drier weather for the
later half of the work week, though a chance of showers returns
toward the weekend.
&&
.DISCUSSION...
...Strong winds region-wide and heavy mountain snow for the
Cascades on Monday into Monday night...
Through Tuesday:
With the approaching storm system, steady and very heavy snow is
expected along the Cascade crest through Monday night. Though not
as heavy, snow is also expected across the mountains of northern
Idaho and northeastern WA beginning later tonight as well. Rain
will spread into the lower valleys as well overnight, with
chances for thunderstorms across E WA and N ID Monday afternoon.
For most locations, however, the main impacts will be from the
strong and gusty winds anticipated. Winds will increase late
tonight into Monday with gusts commonly in the 45-55 mph range
with some gusts approaching 60-65 mph. Blowing dust and blowing
snow may result in greatly reduced visibilities at times. The
strongest wind potential will lie from the lee of the Cascades,
Waterville Plateau, Columbia Basin, West Plains, Palouse, and into
parts of the southern Idaho Panhandle.
Precip coverage and strong winds should diminish significantly
Monday night. And though dry conditions will settle in for
Tuesday, afternoon breezes (though not nearly as strong as Monday)
are likely. /KD
Wednesday night and Thursday: A ridge pattern will fill in behind
the early week system bringing a much calmer few days. Most of the
region is expected to be a under a dry, warming trend. Upper
level moisture the Cascades leading to light shower activity in
the area late Thursday. Highs for the day will be generally in the
60s to low 70s. Lows will be in the upper 20s and 30s.
Friday and the weekend: The ridge breaks down as another trough
drops in from the Northwest. Shower activity will from the
Cascades, across the northern mountains, and into the Idaho
Panhandle. Models are indicating breezy winds Saturday afternoon
winds with gusts into the low 30s MPH. While Fridays highs will be
similar to Thursdays, t he trough will push cooler air into the
region and temperatures will drop fro the weekend. Highs for
Saturday and Sunday will be in the upper 40s and 50s. Lows will
upper 20s and 30s. /JDC
&&
.AVIATION...
06Z TAFS: Strong zonal jet stream is ushering in an impactful
round of wind and precipitation for the Inland NW. Precipitation
will spread over all locations by 12Z, with even the Columbia
Basin seeing a little rain with VFR cigs. Strong winds will
develop behind the front, which should pass KEAT around 15Z and
GEG before 18Z. The winds will decrease Monday evening but strong
winds are expected all of Monday night at KEAT. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 39 51 33 52 29 54 / 100 90 10 10 0 0
Coeur d'Alene 38 49 32 49 28 52 / 100 90 20 20 0 0
Pullman 39 48 32 46 28 51 / 100 90 30 20 0 0
Lewiston 44 56 38 54 33 57 / 90 80 30 10 0 0
Colville 37 52 29 54 26 56 / 100 90 10 10 0 0
Sandpoint 38 48 33 49 28 51 / 80 100 30 30 0 0
Kellogg 37 43 32 42 26 48 / 80 100 60 50 0 0
Moses Lake 44 57 36 57 29 58 / 70 20 0 0 0 0
Wenatchee 42 53 37 53 31 57 / 60 50 20 10 0 0
Omak 42 55 34 57 29 58 / 80 70 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Warning from 8 AM to 11 PM PDT Monday for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
and Southern Nez Perce Counties-Lewiston Area.
Wind Advisory from 8 AM to 11 PM PDT Monday for Northern
Panhandle.
Winter Weather Advisory from 11 PM this evening to 11 AM PDT
Tuesday for Central Panhandle Mountains.
WA...High Wind Warning from 8 AM to 11 PM PDT Monday for Central
Chelan County-Lower Garfield and Asotin Counties-Moses Lake
Area-Spokane Area-Upper Columbia Basin-Washington Palouse-
Waterville Plateau-Wenatchee Area.
Winter Storm Warning until 8 AM PDT Tuesday for Western Chelan
County.
Wind Advisory from 8 AM to 11 PM PDT Monday for Northeast
Mountains-Okanogan Highlands-Okanogan Valley-Western
Okanogan County.
&&Hazardous weather outlook, Apr 3, 3:56 AM PST, 20 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
456 AM PDT Sun Apr 3 2022
IDZ002-003-026-027-WAZ032>036-041-044-047-041200-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-Central Chelan County-
456 AM PDT Sun Apr 3 2022
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Monday has the potential to be quite windy. West winds gusting to
50 to 60 mph are possible from the lee of the Cascades across the
Columbia Basin into the southern Idaho Panhandle. The strongest
winds will be from late Monday morning into Monday evening hours.
Winds of this magnitude can produce blowing dust, tree damage,
power outages, and treacherous driving conditions.
WAZ048-049-041200-
Western Chelan County-Western Okanogan County-
456 AM PDT Sun Apr 3 2022
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Snow will begin across the Cascades this afternoon and steadily
increase tonight. Moderate to heavy snowfall is expected.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Heavy mountain will persist into Tuesday morning. Wet snow
accumulations of up to 2 feet are possible at Stevens Pass. Snow
and strong winds will bring a return of winter driving conditions
to the Cascade Passes and create hazardous conditions for back
country recreation in the Cascades.
IDZ001-WAZ031-037-038-043-041200-
Northern Panhandle-Northeast Blue Mountains-Northeast Mountains-
Okanogan Highlands-Okanogan Valley-
456 AM PDT Sun Apr 3 2022
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington...Northeast Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Monday has the potential to be windy. West winds gusting to 35 to
45 mph are possible through the day and evening hours across
northeast Washington and the northern Idaho Panhandle. Winds of
this magnitude can produce minor tree damage, local power outages,
and difficult driving conditions.
IDZ004-041200-
Central Panhandle Mountains-
456 AM PDT Sun Apr 3 2022
This Hazardous Weather Outlook is for portions of North Idaho.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Monday has the potential to be quite windy. West winds gusting to
50 mph or more will be a possibility across the central Idaho
Panhandle. Winds of this magnitude can produce tree damage,
power outages, and difficult driving conditions. Light to moderate
snow is likely Monday and Tuesday at Lookout Pass.
Winter Storm, Western Chelan County
- When
- April 4, 12:00 AM PST to April 5, 7:00 AM PST
- Where
- Western Chelan County forecast zone
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 47.869, -120.619 (the zone’s center; the record gives no point)
US Highway 2 at Stevens Pass recorded 23.5 inches of snow accumulation over almost 36 hour time period. There were high winds, with gusts up to 58 mph, that led to blowing snow and poor visibilities. The Stevens Pass Ski Resort was closed on April 4th due to power outages from the weather conditions and avalanche mitigation work.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 4 to 5, 20221 injured · $3.2 million · EF2 · 37 events
- Hail and Damaging Winds in Texas, April 4 to 5, 20221 death · 87 kt wind · 14 events
- High Wind in Washington, April 4 to 5, 2022$5.3 million · 70 kt wind · 7 events
- High Wind and Strong Wind in Idaho, April 4, 2022$1.0 million · 55 kt wind · 5 events
- Tornado and Hail in Florida, April 4, 2022$520,000 · EF0 · 3 events
- High Wind and Winter Weather in Montana, April 4 to 5, 20221 injured · $45,000 · 62 kt wind · 9 events
- High Wind in Wyoming, April 4 to 6, 202282 kt wind · 19 events
- High Wind in Montana, April 4 to 5, 202274 kt wind · 17 events
- High Wind in Montana, April 4 to 6, 202258 kt wind · 15 events
- High Wind in Idaho, April 4 to 5, 2022$12,000 · 64 kt wind · 11 events
- High Wind and Winter Weather in Colorado, April 4 to 5, 2022101 kt wind · 12 events
- High Wind in Wyoming, April 4 to 6, 2022$1,000 · 76 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017459.